Washington, 2017Dense Smoke in Washington, September 4 to 8, 2017
September 4 to 8, 2017 · NWS OTX · 5 events in 5 counties and zones
Smoke from numerous regional wildfires in Canada, Montana, Oregon and Washington fumigated eastern Washington from September 4th through the 8th. Air Quality sensors throughout eastern Washington recorded Unhealthy and Very Unhealthy readings during much of this period, with local reports of Hazardous air quality.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Smoke from numerous regional wildfires in Canada, Montana, Oregon and Washington fumigated eastern Washington from September 4th through the 8th. Air Quality sensors throughout eastern Washington recorded Unhealthy and Very Unhealthy readings during much of this period, with local reports of Hazardous air quality. Public Health Advisories were issued by local authorities to limit outdoor exposure and activities. A weak cold front on the 8th brought enough wind to ventilate the region and partially clear the smoke from the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 4, 5:03 AM PST, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 4, 5:03 AM PST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
603 AM PDT Mon Sep 4 2017
.SYNOPSIS...
Northeast winds today will bring a slight cool down. But
temperatures will quickly rebound and remain hot through Thursday.
By the end of the week, moisture arriving from the south will
bring cooler temperatures along with the threat of mountain
showers.
&&
.DISCUSSION...
Today through Tuesday: A shot of cooler air will be dropping into
the Northern Plains on the eastern flank of our resident ridge.
This cool air will largely remain east of the Continental Divide
however the pressure difference between a 1030mb surface high
associated with the cooler, dense air and thermal heat trof over
the Northwestern US will result in breezy north then east to
northeasterly winds through much of the period. North winds will
pick up in the Okanogan Valley this morning then weaken below 10
kts by afternoon as gradients switch more easterly. Northeast
winds will also develop this morning in North Idaho and spill
across the Columbia Basin this afternoon but these winds will
persist well into Tuesday. The air mass only cools around 1C
allowing temperatures to warm back into the upper 80s to lower
90s, just a few degrees cooler than Sunday. The only caveat will
be wildfire smoke. For the last few days, westerly flow aloft has
transported smoke from the Cascade fires which led to an abundance
of mid and high smoke. With the flow reversal, Ern WA will begin
to impacted from smoke in southern BC and western Montana. Thicker
smoke that we have see coming from Diamond Creek the last few
days will also impact the East Slopes of the Cascades versus
remaining along the International Border. All things considered,
air quality is expected to impacted with some areas across the
Northern Mountains possibly improving while others worsen. /sb
Tuesday night through Sunday...Hot and dry conditions will
continue through the middle of the week as a huge four corners
high pressure continues to hold sway over the western United
States with the forecast area under the northern flank of this
feature. Varying degrees of smoke and haze will continue to impact
air quality from time to time with the sun filtered only by smoke
and a few patches of high clouds. Wednesday looks to be the
warmest day of the week and another opportunity to break some
records with most populated valley and basin locations solidly in
the 90s with a few readings close to or reaching 100 degrees in
the lowest elevations.
On Thursday the rideg axis will shift eastward in response to an
offshore trough augmented by the absorption of a decaying
tropical cyclone off of California. This will allow a moderation
of high temperatures on Thursday...but still dry and 10 to 15
degrees above normal.
Thursday night significant changes in the hot and dry pattern
become noticeable. The latest GFS and EC models suggest a mainly
dry cold front passage overnight Thursday into Friday morning as
the offshore trough ejects inland as a weaker short wave. This
impulse along with significantly increased Pacific moisture may be
enough to trigger some showers of thunderstorms mainly over the
Cascades Thursday afternoon and evening...but the main effect will
be breezier conditions especially through the Cascade gaps and
out into the basin on Friday.
Friday appears to bring the best chance for precipitation as the
short wave hustles deeper moisture through the region immediately
ahead of it...but low QPF showers and maybe a few thunderstorms
will be mainly confined to the mountains ringing the basin with
just a dry breezy cool front over the basin. Drier zonal flow is
forecast by all models leading into the weekend...which argues for
dry and occasionally breezy but cooler conditions...still above
normal but only by a few degrees. /Fugazzi
&&
.AVIATION...
12Z: Wildfire smoke lingers near 10kft, however VFR conditions
should prevail with wind becoming more north and northeast. This
flow trajectory will bring smoke from Montana wildfires into the
region and thinking some restrictions possible after 00z. /sb
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 90 61 91 63 95 65 / 0 0 0 0 0 0
Coeur d'Alene 89 58 91 57 94 61 / 0 0 0 0 0 0
Pullman 94 60 94 59 97 61 / 0 0 0 0 0 0
Lewiston 99 64 99 65 100 68 / 0 0 0 0 0 0
Colville 91 56 91 53 94 56 / 0 0 0 0 0 0
Sandpoint 87 54 88 50 91 53 / 0 0 0 0 0 0
Kellogg 87 55 89 55 93 58 / 0 0 0 0 0 0
Moses Lake 97 64 96 59 97 60 / 0 0 0 0 0 0
Wenatchee 94 66 93 67 94 67 / 0 0 0 0 0 0
Omak 96 60 95 62 97 64 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Sep 4, 4:53 AM PST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
553 AM PDT Mon Sep 4 2017
IDZ001>004-026-027-WAZ031>038-041>044-051300-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
553 AM PDT Mon Sep 4 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
No hazardous weather is expected at this time.
Dense Smoke, Spokane Area
- When
- September 4, 7:00 AM PST to September 8, 10:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Local Official
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The Spokane Regional Clean Air Agency reported Very Unhealthy air quality at their monitoring station in Spokane.
Dense Smoke, Washington Palouse
- When
- September 4, 7:00 AM PST to September 8, 10:00 AM PST
- Where
- Washington Palouse forecast zone
- Reported by
- State Official
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
The Washington State Department of Ecology reported Hazardous air quality readings at their monitoring station in Pullman and Rosalia.
Dense Smoke, Northeast Mountains
- When
- September 4, 7:00 AM PST to September 8, 10:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- State Official
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The Washington State Department of Ecology reported Hazardous air quality readings at their monitoring station in Newport.
Dense Smoke, Wenatchee Area
- When
- September 4, 7:00 AM PST to September 8, 10:00 AM PST
- Where
- Wenatchee Area forecast zone
- Reported by
- State Official
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
The Washington State Department of Ecology reported Very Unhealthy air quality readings at their monitoring station in Wenatchee.
Dense Smoke, Okanogan Valley
- When
- September 4, 7:00 AM PST to September 8, 10:00 AM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- State Official
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
The Washington State Department of Ecology reported Very Unhealthy air quality readings at their monitoring station at Omak.
- Dense Smoke
- Smoke reducing visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, September 4, 20172 injured · $2.1 million · EF2 · 15 events
- Wildfire in Washington, September 4 to 15, 2017$4.5 million · 1 event
- Damaging Winds in New York, September 4, 2017$369,000 · 52 kt wind · 36 events
- Hail and Damaging Wind in Michigan, September 4, 2017$12,000 · 2 in hail · 11 events
- Hail and Damaging Wind in Minnesota, September 4, 20171.75 in hail · 9 events
- Hail and Damaging Winds in Illinois, September 4, 20172 in hail · 8 events
- Marine Thunderstorm Winds in Lake Erie, September 4, 20178 events
- Dense Smoke in Idaho, September 4 to 8, 20176 events
- Hail in Illinois, September 4, 20171.25 in hail · 6 events
- Hail in Illinois, September 4 to 5, 20171.25 in hail · 6 events
- Waterspouts in Gulf of Mexico, September 4, 20174 events
- Damaging Winds in Minnesota, September 4, 2017$10,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722852, 722853, 722854, 722855, 722856.